Site Navigation

Raising a Child with Asthma: Part 4 Not My Kid (side-effects)!

ASTHMA. Part 4;  This is the medication we STOPPED taking due to the side-effects.

“Not My Kid”…..that’s what I kept saying to myself a few months back. What happened to our sweet little girl? Is Kindergarten really THIS stressful that it’s causing all these behavioral changes? Wow!

Well, after noticing some on-going changes, and seeing her suffer (not knowing why she was feeling a certain way, or not being able to stop crying, or even knowing WHY she was crying), I was at a loss. I dove in to some parent support groups (support for kids of asthma), and started to read and follow some posts.

Then, one day, I picked up the DEVIL from school. No, really! I think her head really was spinning around. What the heck? It was so bad that she couldn’t stop crying or screaming, and was actually hitting and kicking me, telling me that she hated me. I know what some of you are thinking, “yup, a typical 5 year old melt-down for not getting her own way”. Nope, I assure you, this is NOT what it was. It was truly awful. I carried her all the way to the car, while she was doing this to me, screaming at her (cause that was really helping the situation, right), and about to cry all at the same time.  I put her in the car, she couldn’t stop, I was crying, she was crying, and it wasn’t until we got home and I could sit and hold her to calm her down in her room for about 10-minutes, is when she finally stopped. Then, she fell asleep. Wore her out. Wore ME out. I cried some more.

Then, I went back in to one of my support groups and found an article, leading to another support group….WHAT WAS THIS? WOW, a group for the support of the side-effects of a medication SHE was taking for her asthma (a daily dose).. I joined it and YIKES! As I was reading (and crying still, from our day, but also from some of the other moms stories), I put it all together….it wasn’t Kindergarten causing all of these changes, it was this medicine, Singulair (Montelukast). This medicine I let the doctor give her, this medicine, I was giving her, to  “help” her, doing all this to her.

I decided she was stopping this prescription, and I called her specialist right away to get the OK to stop. We stopped it, had a follow up appointment (to out together a new action plan without this medicine), and I saw changes right away. Not 100% back to normal, but I would say 80%, and that’s a lot. We were getting our girl’s personality back.

That was December 5th that we stopped, and now (March), I don’t see any of the behavioral issues that we saw back then (August-Dec). CRAZY~

If you would like to learn more for your child, here is the Facebook group page that is intended to raise awareness for the side effects of Singulair (Montelukast):

Montelukast (Singulair) Side Effects Support and Discussion Group

 

Please Watch Video

 

What’s next? Part 5;  Tips for Moms Raising Asthmatic Kids

 

I am by far NO EXPERT on this condition, but, just a mom sharing her journey. There are things I have learned, that I wish I knew before. I just want to share my story and maybe help others along the way. I know I am NOT alone with this, and we all need to stick together and share what we know.

PLEASE NOTE THAT NO MEDICAL ADVICE IS PROVIDED IN THIS BLOG, AND YOU ARE URGED TO CONSULT WITH YOUR DOCTOR IN RELATION TO THE MANAGEMENT OF ASTHMA AND ALLERGIES. It is important to research any alternatives you consider and to INCLUDE YOUR MEDICAL PROFESSIONAL IN YOUR DECISION MAKING PROCESS PRIOR TO MAKING ANY CHANGES to your medical regime. What may work for one person may not work for everyone.